A009

Acute Respiratory Distress Syndrome in a patient with new onset Addison’s Disease

Z Hilal, M Moriarty, T Ladha, D Hirani, T Vakilgilani, V Bravis, St Mary’s Hospital, Imperial Healthcare NHS Trust, London

Abstract: Primary adrenal insufficiency, Addison’s disease, is a rare endocrine disorder with a UK prevalence of 1 in 10,000. Early diagnosis is often difficult, and the presentation is commonly only recognised after a life-threatening adrenal crisis. Fortunately, with appropriate early treatment further complications are uncommon in the acute setting.  

We present a case of a 19 year old man who presented to ED with lethargy, dyspnoea on exertion and a one month history of hyperpigmentation. He had a history of nocturnal enuresis for which he was taking desmopressin. On examination he had tanned skin, buccal pigmentation and borderline hypotension. Admission bloods revealed hyponatraemia and hyperkalaemia. After establishing a working diagnosis of first presentation with Addison’s disease, treatment was started including fluid resuscitation and IV hydrocortisone (100mg QDS). The diagnosis of primary adrenal insufficiency was supported by inadequate response on short synacthen test and positive adrenal cortex antibodies.  

Two days after admission he developed sudden onset respiratory distress and hypoxia. Bi-basal crepitations were present. CTPA reported bilateral predominantly central ground glass and confluent opacities with no evidence of pulmonary embolus. Of note there was CT evidence of right heart strain. An echocardiogram showed good systolic function with estimated ejection fraction 60-65%. Pulmonary artery pressures were elevated. COVID-19 throat swab was negative. Troponin was mildly elevated though ECG showed sinus tachycardia with no ischaemic changes.  He rapidly improved with CPAP for several days.

Further endocrine investigations confirmed the diagnosis of primarily adrenal failure (ACTH levels 688, Aldosterone levels <60, grossly atrophic adrenals on CT). He was successfully converted to oral therapy prior to discharge.

The reason he developed ARDS following treatment of adrenal insufficiency remains unknown. A literature review conducted to identify links between cases of Addison’s disease and ARDS reports few cases. One (1) presented a very similar, though more severe, history and course of illness. For our patient, previous desmopressin use may be a contributor, exacerbating the rapid changes in fluid balance as steroid deficiency is corrected. This case highlights a rare, though potentially life-threatening, complication of acute adrenal crisis and the necessity for increased awareness of such cases among treating physicians.

1.    Wolff, B., Machill, K., Schulzki, I., Schumacher, D. and Werner, D., 2007. Acute reversible cardiomyopathy with cardiogenic shock in a patient with Addisonian crisis: A case report. International Journal of Cardiology, 116(2), pp.e71-e73.